Thunderstorm Wind, Lincoln
- When
- May 3, 5:50 PM CST
- Where
- Lincoln County, 0.52 mi W of (Lbf)bird Fld North
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.130, -100.690
An approaching cold front initiated thunderstorms across southwestern Nebraska during the late afternoon hours of May 3rd. As this activity shifted south and east, some storms became severe with thunderstorm wind gusts up to 67 MPH an golf ball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An approaching cold front initiated thunderstorms across southwestern Nebraska during the late afternoon hours of May 3rd. As this activity shifted south and east, some storms became severe with thunderstorm wind gusts up to 67 MPH an golf ball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 3, 5:26 PM CST, 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 626 PM CDT Fri May 3 2024 .KEY MESSAGES... - Strong to severe thunderstorm development is expected Friday afternoon and evening with damaging wind gusts and locally heavy rainfall the main concerns. - Another episode of severe weather appear increasingly likely for Monday, but confidence in impacts in the local area is low at this time. - Cooler temperatures are likely for Day 5 (Tuesday) and beyond. && .SHORT TERM /THROUGH TONIGHT/... Issued at 243 PM CDT Fri May 3 2024 Immediate concern focuses on the threat for severe thunderstorms this afternoon and evening across much of western Nebraska. As of 19z, convection was developing along a stationary boundary draped from the southern Panhandle into north central Nebraska or roughly just north of a SNY to just south of a VTN line. Ahead of this feature, strong southerly flow was driving low-level convergence in immediate proximity to the boundary. Moisture in the warm sector is marginal at best with dew points reading the upper 30s to low 40s as air temperatures read the upper 60s to lower 70s south of Highway 2. This will greatly limit instability with MLCAPE values only progged to approach 1000 j/kg for areas south of Highway 23. Further north, values will likely remain 750 j/kg or less with rapid decrease with northward extent. Even so, forcing should be fairly strong with the frontal boundary progressing through the area. At the same time, flow aloft remains fairly strong with h5 flow exceeding 40 knots. With southerly surface flow, this is producing moderate 0-6km BWD values of 40 to 50 knots. Forecast soundings show inverted-v profiles ahead of the main line of convection but with a lack of drier air aloft, max theta-e values are marginal only falling to around minus 10 degC. At the same time, DCAPE values are on the lower end as well with most locations reporting values of less than 750 j/kg. That said, flow off the surface immediately following the frontal boundary will respond accordingly as a strengthening cold pool drives this south quickly this evening. These elevated winds will likely be efficiently mixed to the surface by the convection. This will support at least a concern for isolated damaging wind gusts in the local area. While hail cannot be ruled out, believe this threat is fairly low given lack of greater instability aloft. As forcing translates east along the boundary, increasing moist advection will help increase coverage of thunderstorms on approach to southwest and eventually central Nebraska later this evening. Coverage should blossom as a result with a growing concern of locally heavy rain. While PWATs remain low, less than 0.75", rain rates exceeding 0.50"/hour with potential for training storms should lead to a smaller area of QPF likely exceeding 1.00" from southeastern Lincoln/Frontier Counties up through central Nebraska to include southern Custer County. These areas have recently seen fairly heavy rainfall events as departures from normal values exceed 150% and even approaching 300% for some of these locations. This has helped drive county based Flash Flood Guidance to around 1.5"/2.0" for the 1 hour/3 hour values respectively. Latest HREF guidance shows Probability Matched Mean values of 3 hour QPF exceeding 1.25" for many of the mentioned areas and even peaking around 2.0". This suggests some hydrology concerns so this will need monitored as the evening progresses. Believe incoming dry air behind the front and the main source of lift should clear the area by Midnight Friday night though lingering stratiform precipitation could last into the early morning hours Saturday. This later departure of clouds and precipitation should help keep overnight lows across our east on the milder side with its implications on any frost threat covered at the start of the long term discussion below. && .LONG TERM /SATURDAY THROUGH FRIDAY/... Issued at 243 PM CDT Fri May 3 2024 Saturday and Sunday...Departing trough to the northeast will allow mid-level heights to rise as shortwave ridging builds in its wake. This will promote dry conditions for Saturday as surface high pressure settles through the area. Forecast lows for Saturday morning do not line up with latest guidance on vulnerable vegetation therefore thinking no frost headlines are needed at this time. Supporting this thought is steady northerly winds with potential for lingering low stratus across our eastern zones. Admittedly, the residual cloud cover behind a progressive cool front tends to be overstated in NWP guidance. Even with the more pessimistic guidance though we see steady enough flow in the low-levels to prevent full boundary layer decoupling with surface winds remaining in the 10 to 15 mph range through sunrise. Further west where the setup for radiational cooling will be more favorable, lows will again fall below the freezing mark. That said, the areas remain outside the latest guidance for susceptible vegetation therefore no Frost or Freeze headlines are expected. All that said, lows will range from the upper 20s west to upper 30s east. Daytime highs will climb into the low to middle 60s with light and variable winds generally 15 mph or less through the daytime. Ridge breakdown begins Sunday as the next shortwave trough approaches the central Rockies late in the day. With developing surface low to the west and departing high pressure to the east, a west to east pressure gradient will compress locally and help drive some increasing southerly winds late Saturday into early Sunday. This will promote increasing moisture advection into the area. This will also favor a fairly stubborn low stratus deck across our western zones that may struggle to clear out until later in the day. As a result, cool temperatures will remain stubborn with afternoon highs remaining in the low to middle 60s. Winds will be on the stronger side for areas west of Highway 61 where gusts may climb into the 35 to 45 mph range with 25 to 35 generally expected elsewhere. Can't rule out a few light rain showers west of Highway 83 in the area of greatest moisture advection but given the general lack of convergence and limited WAA, believe this potential is fairly low with minimal if any impacts expected. Monday...A well advertised storm system will traverse the Plains, bringing with it the potential for a fairly robust severe weather episode across the region. Low-level southerly flow will persist early into the day helping increase surface moisture as a dryline tightens from western South Dakota down through western Texas. Aloft, the aforementioned shortwave disturbance will begin to take a negative tilt as it ejects onto the Plains early in the day. A concentrated area of significant height falls in concert with strengthening upper-level divergence will help foster the development of an elongated area of low pressure stretching from southern Colorado up through eastern Montana. Within the plume of richer low-level moisture, the combination of mild afternoon highs and steep mid-level lapse rates will lead to increasing instability within a strongly sheared environment. For now, greatest confidence in severe weather remains east and southeast of the local area where all hazards will be possible. Closer to the local area, expecting the greatest threat to favor large hail and damaging wind gusts. That said, the progressive cold front overtaking the dryline will encounter modest instability in our eastern zones so the prospect for severe weather affecting the local area cannot be ruled out. The latest SPC Day 5 severe weather outlook highlights areas east of Highway 83 in the 15% probability, or the equivalent of a Slight Risk (level 2 of 5). For now, have no qualms with this but impacts from morning rain and thunderstorms within the strong WAA within the warm sector and how this affects the afternoon environment will need to be closely monitored. Behind the boundary within the drier airmass invading the area, strong CAA will support windy conditions with gusts nearing the 35 to 45 mph range out of the west. Temperatures will likely falter as a result but this looks to be late enough in the day that afternoon highs will still reasonably reach the upper 50s to lower upper 60s across the area. Tuesday and beyond...mid-level heights will be quick to fill in early Tuesday as a cutoff low at h5 takes shape across the northern High Plains. This feature will likely remain fairly stagnant through the middle of the upcoming week with a slight cooling trend in temperatures expected for the later half of the forecast period. Latest ECMWF Extreme Forecast Index (EFI) guidance hints at a continuation of strong winds from Monday into Tuesday. Another cool front will traverse the area by late Tuesday into Wednesday, bringing about a more notable drop in temperatures. Some low- end PoPs will also dot the forecast, favoring areas north of Interstate 80. For now, confidence is greatest in precipitation Thursday afternoon and evening. Higher percentile values from the NBM suggest the potential for wetting rains but variances in deterministic and other ensemble guidance limits confidence in this occurring thus far. Temperatures will favor below normal values through the time frame which will include overnight lows falling to near the freezing mark. This would line up with frost/freeze climatological median dates so potential need for headlines next week cannot be ruled out. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 625 PM CDT Fri May 3 2024 Active weather continues through this evening. Thunderstorms will mainly be confined along and south of the I-80 corridor impacting KLBF. These storms have the potential to become severe with large hail, strong winds, and heavy rainfall being the primary threats. Some light fog due to increased moisture and falling rain may also cause visibility restrictions down to 2 miles at times. North of I- 80, precipitation will remain more stratiform, but visibility restrictions due to light fog and continuous rainfall is still expected. Precipitation will exit the region to the east by late evening with gradual improvement of conditions and rising ceilings into Saturday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 410 PM CDT Fri May 3 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-042115- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 410 PM CDT Fri May 3 2024 /310 PM MDT Fri May 3 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Thunderstorms this afternoon and evening may produce isolated wind damage, hail, and locally heavy rainfall for areas near and south of Highway 2. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is potential for strong or severe thunderstorms on Monday, primarily for areas east of Highway 83. More precise details on timing and hazards are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Preliminary Local Storm Report
National Weather Service North Platte NE
505 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM Tstm Wnd Gst 3 NNE Kingsley Dam 41.25N 101.63W
05/03/2024 M54 MPH Keith NE Mesonet
Mesonet station UP362 Kingsley Dam 4NNE.
&&Special Weather Statement
National Weather Service North Platte NE
602 PM CDT Fri May 3 2024
NEZ069-070-032345-
Chase NE-Hayes NE-
602 PM CDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN CHASE AND HAYES COUNTIES
THROUGH 645 PM CDT/545 PM MDT/...
At 602 PM CDT/502 PM MDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 11 miles south of
Elsie to near Enders to 10 miles southwest of Champion. Movement was
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Imperial, Hayes Center, Wauneta, Enders, Enders Reservoir State
Recreation Area, Champion, Hamlet, Center Dam Campground, Hayes
Center State Wildlife Management Area, Marengo, Wanamaker State
Wildfire Management Area, Area A Campground, and Church Grove
Campground.
This includes Highway 61 between mile markers 25 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern Nebraska.
&&
LAT...LON 4035 10189 4051 10169 4069 10158 4069 10079
4035 10078
TIME...MOT...LOC 2302Z 266DEG 36KT 4068 10141 4048 10153 4034 10183
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
VikenPreliminary Local Storm Report
National Weather Service North Platte NE
610 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM Tstm Wnd Gst Elsie 40.85N 101.39W
05/03/2024 M54 MPH Perkins NE Mesonet
PWS KNEELSIE2.
&&Special Weather Statement
National Weather Service North Platte NE
630 PM CDT Fri May 3 2024
NEZ059-040015-
Lincoln NE-
630 PM CDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LINCOLN...SOUTHWESTERN
LOGAN AND SOUTHWESTERN MCPHERSON COUNTIES THROUGH 715 PM CDT...
At 630 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Sutherland to 9 miles
south of Hershey. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Platte, Sutherland, Hershey, Maxwell, Sutherland Reservoir
State Recreation Area, North Platte Airport, Keith, Coker, O'Fallons,
and Birdwood.
This includes the following highways...
Highway 97 between mile markers 1 and 17.
Interstate 80 in Nebraska between mile markers 154 and 192.
Highway 83 between mile markers 77 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.
&&
LAT...LON 4106 10121 4140 10118 4139 10036 4104 10040
TIME...MOT...LOC 2330Z 275DEG 25KT 4131 10093 4103 10095
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
NMJPreliminary Local Storm Report
National Weather Service North Platte NE
642 PM CDT Fri May 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM Tstm Wnd Gst 6 S North Platte 41.05N 100.75W
05/03/2024 M51 MPH Lincoln NE Mesonet
PWS-KNENORTH147.
&&Special Weather Statement
National Weather Service North Platte NE
646 PM CDT Fri May 3 2024
NEZ059-070-071-040030-
Frontier NE-Hayes NE-Lincoln NE-
646 PM CDT Fri May 3 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN FRONTIER...SOUTHWESTERN
LINCOLN AND HAYES COUNTIES THROUGH 730 PM CDT...
At 646 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles south of Dickens to Hayes Center to 6
miles southeast of Wauneta. Movement was southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Curtis, Hayes Center, Stockville, Maywood, Hamlet, Quick, Willow View
Campground, Freedom, Hayes Center State Wildlife Management Area,
Marengo, Bluegill Haven Campground, Red Willow Reservoir State
Recreation Area, and Dancing Leaf Earth Lodge.
This includes Highway 83 between mile markers 27 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.
&&
LAT...LON 4042 10134 4070 10107 4070 10091 4062 10024
4035 10033 4035 10134
TIME...MOT...LOC 2346Z 297DEG 25KT 4064 10094 4052 10103 4034 10130
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
VikenThe North Platte radar (KLNX), 93 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170413, 1170414, 1170411, 1170415, 1170412.